Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 199, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2017, 11:08 PM CDT for Marion County, Polk County, Warren County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2017, 11:08 PM CDT (04:08 UTC)
- Expired
- Jun 22, 2017, 11:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marion County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 39 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1853 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted.
810
WUUS53 KDMX 230408
SVRDMX
IAC125-153-181-230445-
/O.NEW.KDMX.SV.W.0199.170623T0408Z-170623T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1108 PM CDT THU JUN 22 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Polk County in central Iowa...
Northwestern Marion County in south central Iowa...
Northeastern Warren County in south central Iowa...
* Until 1145 PM CDT.
* At 1108 PM CDT, a severe thunderstorm was located near Carlisle, or
7 miles southeast of Pleasant Hill, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Des Moines, Norwalk, Knoxville, Carlisle, Pleasantville, Southridge
Mall, Des Moines Int'l Airport, Knoxville Raceway, Lake Red Rock,
Hartford, Swan, Sandyville, Knoxville Municipal Airport and Elk
Rock State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4143 9367 4158 9369 4151 9339 4151 9311
4128 9310
TIME...MOT...LOC 0408Z 298DEG 31KT 4147 9343
HAIL...1.00IN
WIND...60MPH
$$
Small2 follow-up statements
747
WWUS53 KDMX 230418
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1118 PM CDT THU JUN 22 2017
IAC125-153-181-230445-
/O.CON.KDMX.SV.W.0199.000000T0000Z-170623T0445Z/
Polk IA-Marion IA-Warren IA-
1118 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHEASTERN POLK...NORTHWESTERN MARION AND NORTHEASTERN WARREN
COUNTIES...
At 1118 PM CDT, a severe thunderstorm was located over Pleasantville,
or 11 miles northwest of Knoxville, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Des Moines, Norwalk, Knoxville, Carlisle, Pleasantville, Southridge
Mall, Des Moines Int'l Airport, Knoxville Raceway, Lake Red Rock,
Hartford, Swan, Sandyville, Knoxville Municipal Airport and Elk Rock
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4143 9367 4158 9369 4151 9339 4151 9311
4128 9310
TIME...MOT...LOC 0418Z 301DEG 32KT 4140 9329
HAIL...1.00IN
WIND...60MPH
$$
Small721
WWUS53 KDMX 230443
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1143 PM CDT THU JUN 22 2017
IAC125-153-181-230452-
/O.EXP.KDMX.SV.W.0199.000000T0000Z-170623T0445Z/
Polk IA-Marion IA-Warren IA-
1143 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK...
NORTHWESTERN MARION AND NORTHEASTERN WARREN COUNTIES WILL EXPIRE AT
1145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However up to
nickel sized hail, gusty winds and heavy rain are still likely with
this thunderstorm.
LAT...LON 4143 9367 4158 9369 4151 9339 4151 9311
4128 9310
TIME...MOT...LOC 0442Z 298DEG 31KT 4131 9306
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:02 PM CDT, 8 hours 6 minutes earlier.
Area forecast discussion, Jun 22, 3:02 PM CDT, 8 hours 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 302 PM CDT Thu Jun 22 2017 .SHORT TERM.../Tonight through Friday/ Issued at 300 PM CDT Thu Jun 22 2017 The focus of the short term forecast is the potential for strong to severe thunderstorms tonight into early Friday morning. Scattered showers and isolated thunderstorms have festered through the afternoon across portions of south central Iowa. Convection has been focused along 20 knot jet axis and weak MCV tracking along the Missouri state line. The next round of thunderstorms will initiate near an advancing cold front. At 300 PM, front extends near Sioux City to Mason City. The front will begin to surge southeast with shortwave aloft moving through the Northern Plains aiding convective initiation. Ahead of the front, an unstable airmass is in place with MU CAPE values near 1500 j/kg. 0-3 km bulk shear is progged near 30-45 knots. Strong to marginally severe thunderstorms are expected with damaging winds and hail possible. Showers and thunderstorms will end over south central Iowa by 6 AM Friday. Surface high pressure will build over the Dakotas with a cooler and drier airmass spreading over the Midwest. A Northwest wind will be increasing during the afternoon with a tightening pressure gradient. Highs will be unseasonably cool with 70s for most locations. .LONG TERM.../Friday night through Thursday/ Issued at 300 PM CDT Thu Jun 22 2017 Highlights of the extended forecast include a continuation of below average temperatures through the middle of next week with chances for precipitation mid to late next week. Surface high pressure will build from the Northern Plains into the Ozarks through Monday. The associated airmass will bring highs in the 70s with lows in the upper 40s and 50s. Dry conditions are expected with the exception of Saturday afternoon in north central Iowa. A shortwave trough digging over the Midwest and daytime heating will create enough instability for a few showers and isolated thunderstorms. An upper ridge begins to build into the Plains on Tuesday. The pressure gradient will begin to increase across the Plains ahead of a leeside trough. Chances for showers and thunderstorms will be on the increase with return flow developing along with temperatures returning to near to above average. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1234 PM CDT Thu Jun 22 2017 While storms have moved away from most TAF sites, KDSM will continue to battle scattered storms early in the 18z issuance period. Then all TAF sites will battle storms this evening with cold frontal passage. Overall, VFR conditions expected, but may see conditions fall to MVFR at times, especially with stronger storms and frontal passage itself. Hints at some fog post frontal passage, but confidence in winds going light enough not there to introduce any at KFOD/KMCW/KALO, so have held off. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Angle LONG TERM...Angle AVIATION...Curtis
Hazardous weather outlook, Jun 22, 10:01 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1001 PM CDT Thu Jun 22 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-240315- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1001 PM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will continue through the overnight hours. A few isolated severe storms are possible with large hail and damaging winds are the main concern. Heavy rain is also a threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return to the forecast Tuesday Night and Wednesday. The severe weather potential during these times will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed from late this afternoon into the evening. KLP
In the hours before
Local storm report, Jun 22, 9:02 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL 2 ESE AREDALE 42.82N 92.98W
06/22/2017 E1.00 INCH BUTLER IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 22, 9:18 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL BRISTOW 42.78N 92.90W
06/22/2017 E1.00 INCH BUTLER IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 22, 9:24 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 1 NNE ALLISON 42.76N 92.79W
06/22/2017 E1.00 INCH BUTLER IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 22, 10:19 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL 1 N DUMONT 42.77N 92.97W
06/22/2017 M0.88 INCH BUTLER IA LAW ENFORCEMENT
DIME TO NICKEL HAIL JUST NORTH OF DUMONT.
DELAYED REPORT. TIME ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 45 min |
| Jun 22, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 38 min |
| Jun 22, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 65 min |
| Jun 22, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 41 min |
| Jun 22, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.